Sialoadenitis post-ablative therapy with high dose of radioiodine for treatment of differentiated thyroid cancer

We analyzed eight-three patients who received 3.7GBq (100mCi) or 7.4GBq (200mCi) after total thyroidectomy for thyroid cancer. This study consisted in clinical and lab analysis (amylase serum level), followed by iodine whole body scan. The sialoadenitis was defined by hyperamylasemia (> 200U/L). Eleven (13.25%) patients referred spontaneous local pain or after mastication post I 131 ablative therapy. Hyperamylasemia was detected in 31 (37.3%) patients in the second day after treatment. After seven days, serum amylase levels were in normal values in all patients. The symptomatic sialoadenitis was detected more frequently in patients with residual cervical uptake who received I-131 7.4GBq (70%). The uptake in topography of salivary glands was present in 93.5% of sialoadenitis cases (p < 0.05). Significant statistical correlation was detected between absent of distance metastases and higher incidence of sialoadenitis (p < 0.05). No correlation was demonstrated between this complication and cervical remnants or I-131 dose administered. The sialoadenitis post high dose ablative therapy is a relative common complication with low clinical repercussion. The absent of distance metastases is directly correlated to this complication.

Sialoadenitis; Thyroid cancer; Whole body scan; Radioiodine; Complications


Sociedade Brasileira de Endocrinologia e Metabologia Rua Botucatu, 572 - conjunto 83, 04023-062 São Paulo, SP, Tel./Fax: (011) 5575-0311 - São Paulo - SP - Brazil
E-mail: abem-editoria@endocrino.org.br